Is weight gain a problem with clozapine, and what can be done?

Significant weight gain occurs in about one third of patients who take clozapine, similar to some other antipsychotic medications. A 5- to 10-pound weight gain should lead to intervention. Fortunately, a substantial proportion of patients who take clozapine improve, and are able to engage better with psychoeducational weight loss interventions. Weight gain has been associated with metabolic problems such as hyperlipidemia, hyperglycemia or hypertension. It is easier to prevent weight gain than to lose weight. Monitoring of weight is important. Weight and Body Mass Index should be measured at least monthly for 6 months, and then quarterly thereafter. Patients should be educated about the possibility of weight gain, and weigh themselves weekly at home. Multiple interventions can be effective. When possible, other medications that can cause weight gain should be tapered and discontinued. For example, valproate can cause weight gain. Patients should be provided a behavioral diet and activity intervention. There are specialized psychoeducational interventions (materials available from SMI Adviser web site), in-person community interventions (e.g. Weight Watchers), and internet based interventions (e.g. Omada Health). Services that include meal delivery can be helpful (e.g. Jennie Craig). Consider adding metformin or referring to a primary care provider. Metformin has been shown to reduce body weight and reverse metabolic abnormalities in patients with obesity or other metabolic problems. It has been safe in patients who do not have hyperglycemia. Other non-stimulant medications that are found in FDA approved products and used in patients with psychiatric disorders include orlistat, topiramate, naltrexone-bupropion, and liraglutide.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X